Winter Storm, Natrona
- When
- February 8, 5:00 PM MST to February 9, 6:00 AM MST
- Where
- Natrona forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A cold front moved south along the east slopes of the Big Horn Mountains and into Natrona County. Snowfall was 5 inches on the plains with up to 8 inches in the mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A cold front moved south along the east slopes of the Big Horn Mountains and into Natrona County. Snowfall was 5 inches on the plains with up to 8 inches in the mountains. Wind gusts from the north occasionally exceeded 60 mph creating blizzard conditions at times on Interstate 90 east of Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 8, 2:16 PM MST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 216 PM MST FRI FEB 8 2002 STRONG VORT MAX OVER SOUTHWEST WYOMING...MOVING RAPIDLY SOUTHEAST WITH AID OF 300 MB JET MAX OF 120 KTS. MOST SYNOPTIC SCALE LIFT OVER MT WITH CLOUD TOP COOLING ON IR IMAGERY. INSTABILITY SHSN OVER WESTERN WY WITH LOCALIZED HVY SN AND BLIZZARD CONDITIONS. ALSO... -SN DEVELOPING OVER THE BIG HORN BASIN. ALSO...TIGHT PRESSURE GRADIENT BEHIND COLD FRONT WITH WIND GUSTS OF 40 TO 50 MPH. STRONG UPPER SYSTEM WILL MOVE SOUTHEAST WITH 542 DM LOW OVER WESTERN KS BY 09/12Z...AND SFC LOW IS OVER SOUTHEAST NB BY 09/12Z. STRONG SFC AND 700 MB GRADIENT WILL BE OVER WY THROUGH 09/18Z...WITH 700 MB NORTH WINDS OF 45 TO 60 KTS OVER EASTERN WY BY 09/12Z. DYNAMICS WILL BE OVER EASTERN WY...INCLUDING 7-3 CONV/DIV COUPLET AND VERTICAL MOTION BETWEEN 09/00Z AND 09/12Z. ALSO...BEST MOISTURE FIELD ACROSS EASTERN WY THROUGH 09/12Z. GOING WITH A WINTER STORM WARNING TONIGHT FOR THE WY ZONES 8...9...15...26>28. GOING WITH HIGH WIND WARNING THIS EVENING FOR WY ZONES 14...22>25. WX IMPROVES SAT AND SUN AS A STRONG GREAT BASIN SFC HIGH DEVELOPS. THE EXTENDED FORECAST LOOKS MAINLY DRY WITH ZONAL FLOW AND LITTLE MOISTURE. .RIW...WINTER STORM WARNING TONIGHT CENTRAL WY ZONES 8...9...15... 26>28. HIGH WIND WARNING THIS EVENING SOUTH WY ZONES 14...22>25. MC
WYZ001>020-022>028-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 122 PM MST FRI FEB 8 2002 ...A WINTER STORM IS BRINGING A VARIETY OF WEATHER TO WYOMING... A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A VIGOROUS COLD FRONT HAS CREATED A VARIETY OF WEATHER ACROSS CENTRAL AND WESTERN WYOMING THIS AFTERNOON. A WINTER STORM WARNING CONTINUES THROUGH THIS AFTERNOON FOR WESTERN WYOMING...WHILE A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON FOR MOST AREAS IN FREMONT... NATRONA AND SWEETWATER COUNTIES. A WINTER STORM WATCH IS POSTED TONIGHT FOR THE BIGHORN MOUNTAINS...JOHNSON COUNTY AND THE SOUTHERN PORTION OF THE BIGHORN BASIN. SO FAR TODAY...SPOTTER REPORTS FROM WESTERN WYOMING INDICATE 2 TO 6 INCHES OF NEW SNOW HAS ALREADY FALLEN. THIS SNOWFALL COMBINED WITH STRONG WINDS HAVE CAUSED REDUCED VISIBILITIES AND BLOWING AND DRIFTING OF SNOW. AROUND 930 AM...THE JACKSON AIRPORT RECORDED A 34 MPH WIND GUST. VERY WINDY CONDITIONS EXIST OVER FREMONT...NATRONA AND SWEETWATER COUNTIES. THROUGH 1 PM...CASPER AND ROCK SPRINGS HAVE HAD PEAK WIND GUSTS OF 51 MPH. LANDER HAS HAD A PEAK WIND GUST OF 47 MPH AND RIVERTON HAD A PEAK WIND GUST OF 43 MPH. THESE STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON. WIND SPEED WILL INCREASE THIS AFTERNOON IN THE BIGHORN BASIN AND EAST OF THE BIGHORN MOUNTAINS. IN ADDITION...SCATTERED SNOW SHOWERS WILL COMBINE WITH THESE WINDS CAUSING REDUCED VISIBILITIES. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING DUE TO THE STRONG WINDS AND SUDDENLY REDUCED VISIBILITIES. BE SURE TO STAY ALERT FOR SUDDEN STRONG GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. WCJIN-WYNW-WYSW-WYNE MLC
WYZ001>020-022>028-090300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 335 PM MST FRI FEB 8 2002 ...A WINTER STORM IS BRINGING A VARIETY OF ADVERSE WEATHER TO WYOMING... A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A VIGOROUS COLD FRONT HAS CREATED A VARIETY OF WEATHER ACROSS CENTRAL AND WESTERN WYOMING TODAY. A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR THE SOUTHERN PORTION OF THE BIGHORN BASIN...THE BIGHORN MOUNTAINS...AND NATRONA AND JOHNSON COUNTIES. IN ADDITION...A HIGH WIND WARNING IS IN EFFECT THROUGH THIS EVENING FOR SOUTHERN FREMONT COUNTY AND MOST OF SWEETWATER COUNTY. VERY WINDY CONDITIONS HAVE CREATED NUMEROUS STRONG WIND GUSTS. THROUGH 330 PM...CASPER AND ROCK SPRINGS BOTH HAD PEAK WIND GUSTS OF 51 MPH. LANDER HAD A PEAK WIND GUST OF 47 MPH AND RIVERTON HAD A PEAK WIND GUST OF 49 MPH. 53 MPH WAS THE PEAK WIND GUST IN BUFFALO...WHILE GREYBULL RECORDED A 46 MPH WIND GUST. VERY WINDY CONDITIONS COMBINED WITH SNOW SHOWERS HAVE CREATED NEAR WHITE-OUT CONDITIONS IN PORTIONS OF WESTERN AND CENTRAL WYOMING. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING DUE TO THE STRONG WINDS AND SUDDENLY REDUCED VISIBILITIES. BE SURE TO STAY ALERT FOR SUDDEN STRONG GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. WCJIN-WYNW-WYSW-WYNE MLC
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, February 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282858, 5282859, 5282860.